Treatments and drugs

By Mayo Clinic Staff

In many situations, treating the underlying problem can help fade the discoloration. Examples may include:

  • Losing weight. If your acanthosis nigricans is caused by obesity, losing weight may help.
  • Stopping medications or supplements. If your condition seems to be related to a medication or supplement that you use, your doctor may suggest that you stop using that substance.
  • Having surgery. If acanthosis nigricans was triggered by a cancerous tumor, surgically removing the tumor often clears up the skin discoloration.

If you are concerned about the appearance of your skin or if the lesions become uncomfortable or start to smell bad, your doctor may suggest:

  • Prescription creams to lighten or soften the affected areas
  • Antibacterial soaps, used gently, as scrubbing could worsen the condition
  • Topical antibiotic
  • Oral acne medications
  • Laser therapy to reduce the skin's thickness
June 02, 2015